Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 88, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 27, 2017, 8:30 PM MDT for Logan County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2017, 8:30 PM MDT (02:30 UTC)
- Expired
- Jul 27, 2017, 9:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 126 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2244 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
594
WUUS55 KBOU 280230
SVRBOU
COC075-280315-
/O.NEW.KBOU.SV.W.0088.170728T0230Z-170728T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
830 PM MDT THU JUL 27 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northwestern Logan County in northeastern Colorado...
* Until 915 PM MDT
* At 830 PM MDT, a severe thunderstorm was located 6 miles southeast
of Westplains, or 14 miles northwest of Sterling, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Logan Corners and North Sterling Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4081 10356 4090 10336 4070 10314 4056 10341
TIME...MOT...LOC 0230Z 328DEG 17KT 4080 10341
HAIL...1.00IN
WIND...60MPH
$$
MEIER2 follow-up statements
554
WWUS55 KBOU 280255
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
855 PM MDT THU JUL 27 2017
COC075-280315-
/O.CON.KBOU.SV.W.0088.000000T0000Z-170728T0315Z/
Logan CO-
855 PM MDT THU JUL 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR WEST CENTRAL LOGAN COUNTY...
At 855 PM MDT, a severe thunderstorm was located 5 miles north of
Logan Corners, or 9 miles west of Sterling, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Logan Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4073 10351 4081 10335 4070 10314 4056 10341
TIME...MOT...LOC 0255Z 341DEG 17KT 4070 10338
HAIL...1.00IN
WIND...60MPH
$$
MEIER484
WWUS55 KBOU 280315
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
915 PM MDT THU JUL 27 2017
COC075-280324-
/O.EXP.KBOU.SV.W.0088.000000T0000Z-170728T0315Z/
Logan CO-
915 PM MDT THU JUL 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LOGAN COUNTY WILL
EXPIRE AT 915 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, heavy rain
is still possible with this thunderstorm.
LAT...LON 4073 10351 4081 10335 4070 10314 4056 10341
TIME...MOT...LOC 0314Z 328DEG 17KT 4063 10332
$$
MEIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:52 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 27, 6:52 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 652 PM MDT Thu Jul 27 2017 .UPDATE... Issued at 652 PM MDT Thu Jul 27 2017 Increased pops for the northeast corner of Colorado where thunderstorms are expected to move southeast into the area. These storms are strong to severe. Large hail and damaging winds will be possible over the northeast corner through the evening. Elsewhere, the main threat with the storms will be heavy rain. Airmass moist, but not as moist as yesterday. Precipitable water value off the 00Z sounding at DNR was 1.13 vs 1.34 yesterday. Thunderstorm coverage will be isolated to scattered. && .SHORT TERM...(This evening through Friday) Issued at 400 PM MDT Thu Jul 27 2017 An abnormally moist atmosphere trapped beneath a large upper level high pressure will remain over Colorado/eastern Utah through at least Friday. Based on radar and satellite imagery, convection has been quite limited this afternoon. Only in the past hour have t- storms begun to form over the northern Front Range and over and around South Park. Believe the tranquility elsewhere will break in the next hour or two. A moist southeast low-level flow on the plains, steep 700-500mb lapse rates and the passage of a weak disturbance in light northwest flow aloft are still expected to generate t-storms scattered across eastern sections of the CWA through this evening. Storms in the South Park area, of which one has produced hail in the past several minutes, are predicted to track east-northeast over southern portions of the I-25 corridor by 00z. This batch of storms is then projected to merge this a broken line of t-storms swinging out of the northern foothills in the next hour or so and then southeast across ern Larimer, Weld and Morgan counties 00z-04z this evening. OOz/Sat RAP and NAM sfc CAPES in this area anywhere from 1500-2500j/kg. Boundary layer shear also looks favorable for storm formation. Where these two batches of storms come together, best estimate in the eastern Weld, Morgan and Logan county area, could see some storms turn severe. SPC has part of this area in a slight risk for severe. Large hail and damaging winds main svr threats. Slow storm motions and mean layer PWs in the 1.0 to 1.2 range could also result in heavy rainfall from a few of these cells, with locally up to 1.5 inches in under 45 minutes. Most if not all of this storm activity is forecast to exit to the CWA around midnight. Could see patchy fog form again in wet low-lying areas towards dawn. But, not as widespread as this morning. On Friday...these same warm and humid conditions beneath the under ridge will be in place for another round of t-storms by the afternoon. PW values are forecast to gradually increase through the day, setting the stage for locally heavy rainfall once again from a slow moving storms. The formation of a Denver cycle tomorrow afternoon could also create conditions suitable for hail in the Denver metro area. Will need to monitor this closely tomorrow. Otherwise, temperatures during the next 24 hours will remain below average. .LONG TERM...(Friday night through Thursday) Issued at 400 PM MDT Thu Jul 27 2017 The upper ridge axis will stay right over Colorado Friday night into Saturday. The upper ridge is to migrate westward and be over the Great Basin by Sunday morning. There is little in the way of any synoptic scale energy through Sunday night. The low level winds look to stick to normal diurnal trends. Precipitable water values remain in the 0.75 to 1.50 inch range all five periods. Dew point readings range from the upper 40s F west to mid 60s F east through Sunday night. There are pretty decent CAPE values over the eastern two-thirds of the CWA Friday evening into Saturday afternoon. The best CAPE for late day Sunday is over the far eastern CWA. The QPf fields show pretty decent coverage of measurable rainfall Friday evening, then again Saturday afternoon and much of the night. Again, Sunday afternoon and evening there is decent QPF. Will leave in or go with "likely"s in the mountains, with "chance"s over the plains. Will also need pops in the overnight and morning periods. For temperatures, Saturday's highs are 1-3 C cooler than Friday's. Sunday's readings are similar to Satruday's but a bit cooler of the northeast corner. For the later days, Monday through Thursday, the upper ridge axis stays west of Colorado Monday. By Tuesday and continuing through Thursday, the upper ridge is centered over the Great Basin into southern Idaho. There is moisture around through Tuesday night, then it dries out Wednesday quite a bit. Temperatures stay below seasonal normals. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 652 PM MDT Thu Jul 27 2017 Thunderstorms have struggled to survive as they move east off the higher terrain. Still a chance the Denver airports see a thunderstorms through 05Z. The best chance will be at KBJC and KAPA. Skies are expected to clear some after 06Z. For Friday, there will be another chance for thunderstorms after 21Z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...Baker LONG TERM...RJK AVIATION...Meier
Hazardous weather outlook, Jul 27, 11:21 AM MDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1121 AM MDT Thu Jul 27 2017 COZ030>051-281730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1121 AM MDT Thu Jul 27 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms forming early this afternoon over the Front Range mountains and foothills will slowly drift east over the adjacent plains through the afternoon. Storm chances on the plains this afternoon will be greatest up along the Wyoming border, west of Interstate 25 and over the higher terrain of the Palmer Divide. A few storms near the Wyoming border could produce hail at least an inch in diameter, wind gusts to 60 mph and locally heavy rainfall. Storms elsewhere will be capable of wind gusts to 40 mph, brief heavy rainfall and perhaps some small hail. A quick inch of rain in under 30 minutes could cause local flooding of burn scars, streets and underpasses, and in locations that received heavy rain last night. Most of this storm activity should end by mid to late evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms are expected Friday across the forecast area with a chance of stronger storms over the northern plains. Strong outflow winds, brief heavy rain and some hail will be possible. Similar conditions will be similar Saturday before moisture gets pushed southwest for Sunday and Monday, where storms will favor the high terrain slightly more. Brief heavy rain will remain a hazard with the storms as monsoonal moisture remains overhead or nearby. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports of rainfall greater than 1 inch or hail at least an inch in diameter will be appreciated. Baker/RJK
In the hours before
Special weather statement, Jul 27, 3:29 PM MDT, 5 hours 1 minute before
Special Weather Statement National Weather Service Denver CO 329 PM MDT THU JUL 27 2017 COZ037-272200- Central and Southeast Park County CO- 329 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL 400 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near Lake George, or 31 miles west of Colorado Springs, moving east at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lake George and Elevenmile Canyon Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3881 10555 3902 10554 3903 10533 3883 10533 TIME...MOT...LOC 2129Z 282DEG 5KT 3893 10539 RPK
Special weather statement, Jul 27, 5:42 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Denver CO
542 PM MDT THU JUL 27 2017
COZ034-037-280015-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Central and Southeast Park County CO-
542 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PARK COUNTY UNTIL
615 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm over
Jefferson, or 50 miles southwest of Denver, moving east at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jefferson, Grant and Kenosha Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3948 10560 3946 10560 3946 10566 3943 10560
3931 10561 3930 10583 3946 10585
TIME...MOT...LOC 2342Z 266DEG 9KT 3939 10580
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:02 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan | 3 hr |
| Jul 27, 11:51 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Jul 28, 2:39 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson | 3 hr |
| Jul 28, 3:08 PM MDT | Special Weather Statement | BOU | Douglas | 52 min |
| Jul 28, 3:42 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 48 min |
| Jul 28, 4:15 PM MDT | Areal Flood Advisory | BOU | Douglas | 90 min |
| Jul 28, 4:21 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 24 min |
| Jul 28, 5:41 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.